Hail, Switzerland
- When
- April 8, 12:03 PM EST to 12:06 PM EST
- Where
- Switzerland County, Vevay
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -85.070
Thunderstorms developed ahead of an advancing cold front which crossed east through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed ahead of an advancing cold front which crossed east through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 8, 11:49 AM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 1249 PM EDT Wed Apr 8 2020 .SYNOPSIS... A cold front will cross the region tonight and bring one more round of showers and thunderstorms. A few showers will follow Thursday and Thursday evening, with temperatures about 20 degrees cooler from today's highs expected on Thursday and Friday. && .NEAR TERM /THROUGH TONIGHT/... Updated forecast to ramp up shower and thunderstorm chances along and south of the Ohio River this afternoon that is forming along a lingering boundary from last night's convection in northeastern sections of the CWA. Stratus north of Dayton to central Ohio is breaking up relatively quickly and will continue to favor a clearing with fair wx cu this later portion of the afternoon. Showers and a few thunderstorms have already sparked along the boundary that runs from south of Indianapolis to Cincy to Portsmouth. Forecast increased the chances along this section through the day but still had the lion's share of storms residing se and away from the CWA. Will continue to maintain situational awareness and update if any storms look to strengthen significantly early today. With the airmass surrounding the front remaining rather warm, temperatures should rise to the upper 60s to mid 70s this afternoon. Storm development upstream in se IL/sw IN is still expected to ramp up quickly this evening and track ese into the CWA as they evolve from a supercellular nature to a QLCS or thunderstorm clusters crossing the CWA later in the evening. Main threat of these storms is damaging wind and very heavy rain. Large hail is a possibility and the tornadic threat exists where breaks in any convective line are present. Overnight lows will be in the 40s, cooler to the northwest and warmest in the southeast. && .SHORT TERM /THURSDAY/... Next cold front will be moving in from the west tonight, pushed by a strong jet stream at the base of a deep upper trough. Showers and thunderstorms accompanying the cold front are forecast to sweep across the FA, with severe weather possible again under favorable instability (CAPE ~2000 J/KG) and winds aloft. Thunderstorms will end Thursday as more stable air and shallower moisture arrive behind the front, leaving a few showers. Brisk northwest winds with gusts to 30 knots will bring cold advection Thursday, with much cooler temps reaching the mid 40s northwest up to the mid 50s southeast. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Region finds itself in strong northwest flow as a deep closed H5 low is centered north of the eastern Great Lakes. A sheared s/w swings down across the region Thursday night. Models are kicking off light showers with this feature, so added PoPs. Thicknesses will be cold enough for snow to mix in by morning. Surface high pressure will build east into the region Friday into Friday night. Highs on Friday will generally be in the 40s. Lows Friday night will be in the lower 30s and with lighter winds, it looks like a chance of some frost. Focus shifts to H5 s/w lifting out of the souther Rockies on Saturday. It looks like Saturday may stay dry as the storm organizes. Extended models are showing differences with the ejection of the system. The 00Z GFS has a little more energy in the northern stream which causes the surface low to develop north into the Upper MS Valley. The ECMWF and CMC focus more on the southern stream energy. Leaned more towards the ECMWF solution, which will bring showers and thunderstorms Sunday into Sunday night. The system pulls east on Monday leaving the region under cold advection northwest flow again. A few showers could linger Monday into Monday night. High pressure tries to build in Tuesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Stratus over central Ohio and along I-70 corridor will break up quickly in the next hour or two. The cigs that were earlier forecast south of here were briefly present and then evolved into a scattered to sometimes bkn cu with showers and isolated thunderstorms developing along the Ohio River and extending se towards the OH/WV/KY border. A lull in convection should be observed this afternoon as somewhat drier air works in briefly following the departing cold front. Showers with VCTS and MVFR ceilings are forecast to return late in the forecast as another cold front moves in. Winds backing toward the south will then shift to northwest by Thursday morning with frontal passage. Gusts approaching 30 knots can be expected behind the front. OUTLOOK...Winds gusting around 30 knots are possible through Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Franks NEAR TERM...Franks SHORT TERM...Coniglio LONG TERM...Sites AVIATION...Franks
Hazardous Weather Outlook National Weather Service Wilmington OH 1035 AM EDT Wed Apr 8 2020 INZ066-073>075-080-KYZ089>100-OHZ077>079-091445- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Hamilton-Clermont-Brown- 1035 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Today and tonight. Thunderstorms will develop to the west of the region later today and track southeast and through the region this evening. Damaging winds, large hail, heavy rainfall, and isolated tornados are possible as the storms cross. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, while following all local, state and CDC guidelines. INZ050-058-059-OHZ042-051>054-060>064-070>074-080>082-088-091445- Wayne-Fayette IN-Union IN-Darke-Miami-Champaign-Clark-Madison-Preble- Montgomery-Greene-Fayette OH-Pickaway-Butler-Warren-Clinton-Ross- Hocking-Highland-Adams-Pike-Scioto- 1035 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Thunderstorms will develop to the west of the region later today and track southeast and through the region this evening and overnight. Damaging winds, large hail, heavy rainfall, and isolated tornados are possible as the storms cross. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines. OHZ026-034-035-043>046-055-056-065-091445- Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Franklin OH- Licking-Fairfield- 1035 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...Today and tonight. Thunderstorms will develop to the west of the region this afternoon and track southeast this evening. These storms will primarily be focused more to the southwest, but could skirt central and west central Ohio. Damaging winds, large hail, and heavy rainfall are possible, and an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
819 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM HAIL KLCK RICKENBACKER APT 39.81N 82.93W
04/08/2020 M1.00 INCH FRANKLIN OH PUBLIC
SOCIAL MEDIA POST FROM NORTH RICKENBACKER.
&&
JFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1019 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL 2 SSW TIPP CITY 39.93N 84.19W
04/08/2020 E0.88 INCH MIAMI OH TRAINED SPOTTER
NICKEL SIZED HAIL
&&
JFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1055 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL LAURELVILLE 39.47N 82.74W
04/08/2020 E0.88 INCH HOCKING OH PUBLIC
TIME ESTIMATED FROM RADAR.
&&Special Weather Statement
National Weather Service Wilmington OH
1244 PM EDT Wed Apr 8 2020
KYZ097-099-OHZ079-081-081715-
Mason KY-Bracken KY-Adams OH-Brown OH-
1244 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...NORTHEASTERN
BRACKEN...SOUTHERN BROWN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 115 PM
EDT...
At 1244 PM EDT, radar indicated a strong thunderstorm over Augusta,
moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...
Locations impacted include...
Maysville, Washington, Ripley, Aberdeen, Augusta, Brooksville, Dover,
Higginsport, Germantown, Minerva, Woolcutt, Moranburg, Bradysville,
Bentonville, Orangeburg, Rock Springs, Somo, South Ripley, Chatham
and Tuckahoe.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3871 8414 3877 8409 3877 8405 3882 8405
3877 8360 3855 8368
TIME...MOT...LOC 1644Z 287DEG 27KT 3878 8402Special Weather Statement National Weather Service Wilmington OH 1250 PM EDT Wed Apr 8 2020 INZ080-KYZ089-090-094-081715- Switzerland IN-Carroll KY-Owen KY-Gallatin KY- 1250 PM EDT Wed Apr 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SWITZERLAND...EASTERN CARROLL...NORTHERN OWEN AND GALLATIN COUNTIES UNTIL 115 PM EDT... At 1250 PM EDT, radar indicated a strong thunderstorm 7 miles northwest of Vevay, moving east at 25 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Nickel size hail... Locations impacted include... Vevay, Warsaw, Florence, Patriot, Kentucky Speedway, Pleasant, Glencoe, Ghent, Sparta, Ethridge, Center Square, Interstate 71 at US Route 127, Steele Bottom, Markland, Moorefield, Mount Sterling, Jacksonville, Egypt Bottom, US Route 42 at State Route 184 and Carson. This includes I-71 in Kentucky between mile markers 53 and 63. Residents in these areas should remain alert. If this storm becomes stronger, then a warning may be needed. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3883 8477 3864 8486 3876 8520 3888 8520 TIME...MOT...LOC 1650Z 291DEG 23KT 3881 8518
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1251 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL AUGUSTA 38.77N 84.00W
04/08/2020 M0.75 INCH BRACKEN KY FIRE DEPT/RESCUE
ABOUT 4 MINUTES OF DIME SIZED HAIL.
&&
JFThe Louisville radar (KLVX), 115 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
16 thunderstorm wind, 7 tornado, 4 hail. Local standard time, as filed.
Several small trees were knocked down in the Dalton area.
Several large trees were knocked down along Indiana Route 1, south of Connersville.
Numerous power lines were knocked down along with a few smaller trees near Cambridge City and west of Milton.
Two large trees were knocked onto Western Avenue, blocking the road.
Several trees were snapped and a barn sustained some roof damage. Also, a picnic table was picked up and thrown northeast of its original position. A rowboat was picked up and dropped across a field. Finally, a dock was lifted and torn out and boards were thrown across the pond up in a tree.
There were reports of widespread powerlines downed and some small trees downed near Centerville.
A barn was damaged along Hopewell Road near Holton.
Large trees were knocked down along Holland Road.
A portion of a silo was damaged along S. County Road 175 West.
A brief tornado touched down on the southwest side of Versailles. Damage occurred to some homes and tree. A shopping center received damage to part of the roof. Also, some power poles were knocked down.
A telephone pole was snapped in half.
Several barns were flattened in the 1300 block of S. Cave Road. Debris was scattered in nearby fields. Also, several nearby trees were knocked down.
The roof was ripped off a building and multiple trees were knocked down.
A brief tornado touched down in far southeast Ripley County in Cross Plains. The tornado damaged trees as well as roofs of homes and businesses. Based on the degree of damage, the tornado produced winds of around 65 mph.
The tornado first touched down along S. Friendship Road in southeast Ripley County. The tornado caused roof and siding damge to homes and barns, as well as destroying silos, along with tree damage. The tornado damage ended just west of the Dearborn County line.
The tornado touched down in the 8800 block of Davies Road. The tornado continued to travel southeast, destroying barns and damaging roofs and trees for about 1 mile.
Based on the degree of damage, the tornado produced winds of around 75 mph.
A barn was flattened along the 4200 block of S. Farmers Retreat Rd.
A barn was severely damaged in the 4600 block of S. Farmers Retreat Road. Debris was scattered in nearby fields. Also, minor structural damage occurred to nearby structures.
The tornado briefly touched down in far southwest Ohio County, about 5 miles east-southeast of Cross Plains, in the 1600 block of Aberdeen Road. The tornado destroyed a barn and produced siding and roof damage, as well as rolling 2 recreational vehicles and toppling trees.
Based on the degree of damage, the tornado produced winds of around 70 mph.
The tornado first touched down along Milton Bear Branch Road in western Ohio County. The tornado traveled east southeast until it lifted near the 6000 block of Palmer Road. There were numerous occurrences of damage to roofs, siding, barns and trees. Damage of this nature was consistent with an EF0 tornado, with winds topping out at about 70 to 75 mph.
The tornado first touched down along the 7300 block of Salem Ridge Road and tracked 5.25 miles to the east, before lifting near Rising Sun. Damage to roofs, siding, power poles and trees occurred, with damage becoming more diffuse and sparse as the storm headed east.
The gust was recorded on a personal weather station.
A garage sustained roof damage on Bethel Ridge Road. Also, a few small trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyThe tornado archive for Indiana, 2020Warnings in Indiana, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876962, 876963, 876964, 877003, 877004, 877005, 877001, 880683, 877002, 876999, 877000, 876988, 877008, 876986, 876987, 876965, 876984, 878041, 877147, 878259, 876970, 876981, 878260, 877156, 877173, 876967, 876974.